Alert archive / Georgia / Flash Flood Warnings in 2010

Flash Flood Warning 6, NWS Atlanta, GA

May 15, 2010Fannin County, Georgia

NWS Atlanta, GA issued this flash flood warning at May 15, 2010, 2:27 PM EDT for Fannin County, Georgia. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2010, 2:27 PM EDT (18:27 UTC)
Expired
May 15, 2010, 4:01 PM EDT
In force
94 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

County Fannin County, GA

The radar

The Atlanta radar (KFFC), 166 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2010-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2010-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1200 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WGUS52 KFFC 151827
FFWFFC
GAC111-160030-
/O.NEW.KFFC.FF.W.0006.100515T1827Z-100516T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
227 PM EDT SAT MAY 15 2010

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL FANNIN COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 830 PM EDT

* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HURST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS UP TO 3 INCHES HAS BEEN DETECTED IN THIS AREA AND 
ANOTHER 1 TO 2 INCHES OF RAIN ARE POSSIBLE IN THE WARNED AREA.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

IF YOU SEE SIGNIFICANT FLOODING CALL THE NATIONAL WEATHER SERVICE
TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3489 8432 3485 8414 3475 8416 3476 8427

$$
1 follow-up statement
183 
WGUS72 KFFC 152001
FFSFFC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
401 PM EDT SAT MAY 15 2010

GAC111-152004-
/O.CAN.KFFC.FF.W.0006.000000T0000Z-100516T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FANNIN GA-
401 PM EDT SAT MAY 15 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL FANNIN
COUNTY...

A STORM MOVED SLOWLY ACROSS CENTRAL FANNIN COUNTY THIS 
AFTERNOON...BRINGING 3 TO 4 INCHES OF RAIN TO THE WILSCOT...OCONEE 
AND BUCKEYE CREEKS.  THESE CREEKS MAY STILL BE RATHER HIGH DUE TO 
THE EARLIER RAIN...BUT NO FLOODING HAS BEEN REPORTED.  BECAUSE THE 
HEAVIEST RAIN HAS MOVED AWAY FROM CENTRAL FANNIN COUNTY...THE FLASH 
FLOOD WARNING HAS BEEN CANCELLED.  A FEW SHOWERS AND THUNDERSTORMS 
ARE STILL POSSIBLE THROUGHOUT THE AFTERNOON AND EVENING...SO 
RESIDENTS OF FANNIN COUNTY ARE URGED TO STAY ATTUNED TO THE WEATHER 
SITUATION.

IF YOU SEE SIGNIFICANT FLOODING CALL THE NATIONAL WEATHER SERVICE
TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3489 8432 3485 8414 3475 8416 3476 8427

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at May 15, 1:59 PM EDT, 28 minutes earlier.

Area forecast discussion, May 15, 1:59 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
159 PM EDT SAT MAY 15 2010

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
WITH THE H5 RIDGE JUST TO OUR EAST...THE TROUGH TO OUR WEST WILL
EJECT A SERIES OF S/WS ACROSS THE SOUTHEAST U.S. ATMOSPHERE REMAINS
UNSTABLE AND WITH THE CAP ACROSS NORTH ERODED...TSTORMS ARE
DEVELOPING. THIS WILL DIMINISH AFTER SUNSET. THE NEXT S/W WILL MOVE
INTO THE STATE SUNDAY BRINGING A GREATER CHANCE OF TSTORMS TO MUCH
OF THE CWA. THIS WILL EXIT SUNDAY EVENING AND THEN THE FINAL IN THE
SERIES OF S/WS WILL MOVE ACROSS THE CWA MONDAY. THERE IS A SLIGHT
RISK OF SEVERE STORMS INTO THIS EVENING ACROSS NORTH GEORGIA
(CENTRAL GEORGIA WILL REMAIN CAPPED AS INDICATED BY THE
CIN)...MAINLY A POTENTIAL FOR HAIL AND GUSTY WINDS. THERE IS A
SLIGHTLY GREATER RISK OF SEVERE STORMS SUNDAY AFTERNOON AND MONDAY
WITH MUCAPES IN THE 1400-1600 RANGE AND NO CAP TO CONTEND WITH.

TEMPS TONIGHT...MAV HAS BEEN RUNNING TOO COLD WITH THE MET BEING
VERY CLOSE TO REALITY. WILL STICK CLOSE TO MET TEMPS TONIGHT WHICH
IS VERY NEARLY PERSISTENCE WHICH SEEMS LIKELY.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE H5 TROUGH BECOMES NEARLY STATIONARY OVER THE EASTERN U.S.
THROUGH MOST OF THE LONG TERM. TOWARD THE END OF THE PERIOD
BOTH GFS/ECMWF DIG AN H5 S/W UNDER THE H5 HIGH OVER THE NORTHERN
MISSISSIPPI VALLEY. THIS S/W WILL BRING ANOTHER CHANCE OF TSTORMS TO
THE CWA SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          66  85  65  81  62 /  40  60  60  70  40
ATLANTA         68  83  67  80  63 /  40  60  60  70  20
BLAIRSVILLE     59  75  62  76  59 /  60  80  70  70  30
CARTERSVILLE    64  82  64  81  59 /  50  70  70  70  20
COLUMBUS        68  86  68  83  65 /  10  50  50  70  30
GAINESVILLE     66  82  65  79  62 /  60  70  60  70  30
MACON           66  87  67  84  65 /  10  40  50  70  30
ROME            65  83  66  82  61 /  60  80  70  70  20
PEACHTREE CITY  65  83  65  81  61 /  30  60  60  70  30
VIDALIA         68  89  68  85  68 /   5  30  40  60  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17
Hazardous weather outlook, May 15, 10:50 AM EDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1050 AM EDT SAT MAY 15 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1050 AM EDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE FAR NORTH GEORGIA THIS
AFTERNOON AND EVENING.

SCATTERED THUNDERSTORMS EXPECTED REMAINDER OF NORTH AND PORTIONS OF
CENTRAL GEORGIA LATE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A SURFACE TROUGH WAS OVER NORTH GEORGIA WHILE A FRONTAL BOUNDARY
REMAINED OVER TENNESSEE. THE FRONT IS EXPECTED TO MOVE CLOSE TO THE
GEORGIA BORDER TONIGHT.

.PRIMARY HAZARDS...
LARGE HAIL OF ONE INCH OR GREATER AND DAMAGING WIND GUSTS AROUND
60 MPH WILL BE POSSIBLE WITH SEVERE STORMS. THE MOST LIKELY AREA
IS NORTH OF A LINE FROM ROME THROUGH DAWSONVILLE TO GAINESVILLE.
OTHERWISE...FREQUENT CLOUD-TO-GROUND LIGHTNING...WIND GUSTS TO 45
MPH AND SMALL HAIL WILL BE POSSIBLE WITH SOME OF THE SCATTERED
THUNDERSTORMS. THIS AREA IS MAINLY NORTH OF A LINE FROM FORT BENNING
THROUGH PERRY TO LOUISVILLE.

.DISCUSSION...
A WARM AND HUMID AIRMASS REMAINS OVER THE AREA WITH PRECIPITABLE
WATER VALUES OF 1.5 INCHES. SURFACE DIURNAL HEATING COMBINED WITH
GRADUAL COOLING ALOFT WILL DESTABILIZE THE ATMOSPHERE CAUSING
CONDITIONS TO BECOME MORE FAVORABLE FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND TONIGHT. CAPES WILL RANGE FROM 2000 TO 3000 WITH
LIFTED INDICES OF MINUS 4 TO MINUS 6 BY LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON. SOME OF THESE
MAY BE STRONG. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
MONDAY...A FEW OF WHICH MAY BE STRONG TO SEVERE. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE IN FAR EAST GEORGIA TUESDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THE
PERIOD WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE PREPARED FOR ACTIVATION...ESPECIALLY ACROSS NORTH
GEORGIA THROUGH THE LATE AFTERNOON AND EVENING HOURS.

16

In the hours before

Special weather statement, May 15, 1:38 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
138 PM EDT SAT MAY 15 2010

GAZ013-021-151830-
138 PM EDT SAT MAY 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN NORTHEAST CHEROKEE AND SOUTHEAST PICKENS COUNTIES UNTIL 230 PM
EDT...

AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BALL GROUND...MOVING NORTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
NORTHEASTERN CHEROKEE AND SOUTHEASTERN PICKENS COUNTIES THROUGH 230
PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE BALL
GROUND...NELSON...REAVIS MOUNTAIN...TATE AND MARBLEHILL. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 15, 2:15 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
215 PM EDT SAT MAY 15 2010

GAZ006-151845-
215 PM EDT SAT MAY 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN FANNIN COUNTY UNTIL
245 PM EDT...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HURST THAT WAS NEARLY STATIONARY. THIS
HEAVY RAIN WILL AFFECT AREAS NEAR THE WILSCOT CREEK. THREE INCHES OF
RAIN HAS ALREADY FALLEN ACROSS THIS AREA AND ANOTHER TWO TO THREE
INCHES IS POSSIBLE.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
FANNIN COUNTY...INCLUDING AREAS AROUND DIAL...MORGANTON...BLUE
RIDGE...HEMP...MARGRET...HURST AND LOVING. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT
TO MINOR FLOODING.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 10:02 PM EDTSevere Thunderstorm WarningFFCForsyth, Fulton, Gwinnett18 min
May 15, 5:51 PM EDTSevere Thunderstorm WarningFFCDawson, Fannin, Lumpkin, Union39 min
May 15, 6:30 PM EDTSevere Thunderstorm WarningFFCDawson, Lumpkin45 min

Nearby

Flash Flood Warnings in Georgia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.